Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 4, NWS Great Falls, MT

August 19, 201310 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 19, 2013, 3:36 AM MDT for 10 counties in Montana. It took effect at Aug 19, 2013, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2013, 3:36 AM MDT (09:36 UTC)
In effect from
Aug 19, 2013, 2:00 PM MDT
Expired
Aug 19, 2013, 9:00 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Powell County, MT

The radar

The Great Falls radar (KTFX), 73 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3458 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WWUS85 KTFX 190936
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 AM MDT MON AUG 19 2013

MTZ115>118-191745-
/O.NEW.KTFX.FW.W.0004.130819T2000Z-130820T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
336 AM MDT MON AUG 19 2013

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR LOW HUMIDITIES AND GUSTY WINDS FOR FIRE
WEATHER ZONES 115...116...117...AND 118 ...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITIES AND GUSTY WINDS...WHICH IS IN EFFECT FROM 2
PM THIS AFTERNOON TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 115...116...117 AND 118.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...GUSTY WESTERLY WINDS WILL BEGIN TO DEVELOP AND INCREASE
  IN STRENGTH THROUGH PEAK HEATING WHEN RH VALUES WILL BE AT THEIR
  LOWEST. 

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* TEMPERATURES...AS HIGH AS 90 DEGREES IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
313 
WWUS85 KTFX 191723
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1123 AM MDT MON AUG 19 2013

MTZ115>118-200300-
/O.CON.KTFX.FW.W.0004.130819T2000Z-130820T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1123 AM MDT MON AUG 19 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER ZONES
115...116...117 AND 118.

* AFFECTED AREA...FIRE WEATHER ZONES 115...116...117 AND 118.

* WINDS...WEST 15 TO 25 MPH...WITH GUSTS NEAR 35 MPH.

* TIMING...THE LOWEST HUMIDITIES AND STRONGEST WIND GUSTS ARE
  EXPECTED FROM MID AFTERNOON THROUGH EARLY THIS EVENING.

* RELATIVE HUMIDITY...NEAR 10 PERCENT.

* TEMPERATURES...85 TO 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
896 
WWUS85 KTFX 200251
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 PM MDT MON AUG 19 2013

MTZ115>118-200400-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-130820T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
851 PM MDT MON AUG 19 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE
ZONES 115...116...117 AND 118.

WINDS WILL CONTINUE TO DECREASE WITH INCREASING RELATIVE
HUMIDITIES OVERNIGHT.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 18, 10:30 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 10:30 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MDT Sun Aug 18 2013

UPDATED AVIATION SECTION

.DISCUSSION...
Forecast on track and made only modest adjustments reducing
chances of precipitation southwest for evening update. High
pressure ridge covering the region will bring mild temperatures,
mostly clear skies and little to no chance of precipitation to
north central and southwest Montana tonight. With decreasing winds
and increasing relative humidities...the Red Flag Warning that was
in effect for fire zones 115...117 and 118 has been cancelled.

&&

.AVIATION...
UPDATED 0430Z.
Westerly flow aloft continues. The air mass will remain generally
stable. Surface winds will increase after 18z and become breezy. VFR
conditions prevail.

&&

.PREV DISCUSSION...
/ISSUED 625 PM MDT Sun Aug 18 2013/
Tonight through Tuesday...Quasi-zonal flow has developed across
central Montana as the shortwave trough which brought convection
over central MT earlier today continues to migrate eastward into
the Dakotas. A closed low continues to be positioned off the coast
of California with guidance indicating this feature to remain
nearly stationary through the first part of the week. Foltz

Tuesday night through Sunday...A weak shortwave will cross central
Montana Tuesday night and, coupled with moisture increasing over
Southwest Montana, shower and thunderstorm activity should
continue well into the evening in this area. An upper level high
pressure ridge will build again Wednesday although moisture ahead
of a low pressure center over northern California will continue to
move across Southwest Montana. The ridge will move east of the
zones Thursday, the flow aloft will switch to the southwest, and
afternoon instability will spread across the region. Greatest
instabilities should be across Southwest Montana northeast across
Blaine county. The airmass will continue to be unstable Friday
afternoon and evening as heights aloft continue to lower ahead of
a broad low pressure trof spreading over the Eastern Pacific and
West Coast. This pattern will continue through Sunday with
afternoon instability, showers, and thunderstorms developing each
afternoon. Zelzer

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  92  55  89 /   0   0   0  10
CTB  52  86  52  83 /   0   0  10  10
HLN  57  92  57  90 /   0   0   0  10
BZN  50  91  50  90 /   0   0  10  10
WEY  38  84  39  81 /   0   0  10  20
DLN  50  89  51  87 /   0   0  10  10
HVR  56  90  56  86 /   0   0   0  10
LWT  54  88  53  85 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Aug 18, 8:55 PM MDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
855 PM MDT SUN AUG 18 2013

MTZ008>015-044>055-200300-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
855 PM MDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.